Objective: The aim of this study was to investigate the changes in blood glucose and cortisol levels after glucocorticoid injections into the epidural space or the glenohumeral joint in patients with or without diabetes.
Design: Twenty-nine patients with sciatic or shoulder pain were included. Fasting plasma glucose and cortisol levels were measured at baseline. After glucocorticoid injection, the levels were measured again after 1, 7, and 21 days. The patients were divided into four subgroups according to the presence of diabetes and site of injection.
Results: In all subgroups, fasting plasma glucose levels were significantly higher 1 day after injection but returned to baseline 7 days after the injection. Compared with baseline, cortisol levels were markedly reduced 1 and 7 days after the injection. For both the diabetic and nondiabetic subjects, this drop was significantly larger in the epidural injection than the glenohumeral joint injection. At 21 days after injection, cortisol levels returned to baseline in all subgroups except in the diabetic patients treated with epidural injections.
Conclusions: These findings indicate a need for caution when using local glucocorticoid injection therapy in diabetic patients, most notably when an epidural injection is given. It is also recommended that diabetic patients take more time off before receiving a succeeding epidural glucocorticoid injection.
From the Department of Rehabilitation Medicine (HJM, KHC, SIL), Department of Internal Medicine (OJL), and Department of Anesthesiology (JWS), Asan Medical Center, University of Ulsan College of Medicine, Seoul, South Korea; and Department of Rehabilitation Medicine (TWK), Gangneung Dongin Hospital, Gangneung, South Korea.
All correspondence and requests for reprints should be addressed to: Kyoung Hyo Choi, MD, PhD, Department of Rehabilitation Medicine, Asan Medical Center, University of Ulsan College of Medicine, 388-1 Poongnap-dong, Songpa-gu, Seoul, South Korea.
Financial disclosure statements have been obtained, and no conflicts of interest have been reported by the authors or by any individuals in control of the content of this article.